Pennsylvania, 2006

Flood in Pennsylvania, August 27 to 28, 2006

August 27 to 28, 2006 · NWS CTP · 1 event in 1 county or zone

A slow moving area of moderate to heavy rain fell across Snyder County during the late afternoon and evening of August 27th. Between 1 and 3 inches of rain was measured by Doppler radar, which eventually caused a number of streams to come out of their banks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A slow moving area of moderate to heavy rain fell across Snyder County during the late afternoon and evening of August 27th. Between 1 and 3 inches of rain was measured by Doppler radar, which eventually caused a number of streams to come out of their banks. Most significant flooding occurred about 3 miles south of Freeburg, where 4.12 inches of rain was measured by a trained NWS spotter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 27, 9:23 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 27, 9:23 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1023 PM EDT SUN AUG 27 2006

.SHORT TERM /REST OF TONIGHT THROUGH MONDAY/...

WIDESPREAD HEAVY RAIN FELL TODAY ACROSS MUCH OF CENTRAL PENN...NOW
SPREADING SLOWLY SE TWD THE LOWER SUSQ VALLEY ALONG WITH THE SLOW
MOVING SFC FRONT. 2 TO 5 INCHES OF RAIN HAS FALLEN IN ABOUT A 100
KM WIDE E/W SWATH FROM NEAR KDUJ...TO KSEG. EXPECTING ANOTHER INCH
OR TWO SE OF KSEG THROUGH ABOUT 06Z.

UPPER JET ENTRANCE REGION ENHANCING LIFT ALONG ALONG THIS FRONT
WILL SLIDE OFF THE MID ATLANTIC COAST AND HELP TO PUSH THE FRONT
JUST SOUTH OF THE REGION...TEMPORARILY ENDING THE RAIN FOR LATE
TONIGHT ACRS THE CENTRAL AND NORTH...THROUGH MUCH OF MONDAY
ELSEWHERE.

ANOTHER STRONG UPPER JET WILL MOVE ACROSS NEW YORK STATE VERY LATE
MONDAY NIGHT AND TUESDAY...SUPPORTING ANOTHER ROUND OF MODERATE TO
HEAVY RAIN ACROSS AT LEAST CENTRAL AND NRN PORTIONS OF PENN.

&&

.PREV DISCUSSION...
 /ISSUED 358 PM EDT SUN AUG 27 2006/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SOLID AREA OF RAIN OVER CENTRAL PA THIS AFTERNOON MAINLY FOCUSED
ALONG WARM FRONTAL BOUNDARY. TO THE SOUTH AND WEST OF THAT
BOUNDARY...SHOWERS ARE MORE SCATTERED. AS WARM FRONT CONTINUES TO
MOVE SLOWLY NORTHEASTWARD...THE STEADY PRECIP WILL MOVE ALONG WITH
IT...CLEARING CWA LATE THIS EVENING. THEN SCATTERED ACTIVITY WILL
PERSIST UNTIL COLD FRONT MOVES THROUGH OVERNIGHT USHERING IN SOME
DRIER AIR. KEPT MENTION OF PRECIP IN SOUTHERN HALF ALL NIGHT.

FOR MON...FRONTAL BOUNDARY STALLS TO OUR SOUTH AND NEXT WAVE
DEVELOPS ACROSS THE OHIO VALLEY. THIS WILL BRING A MAINLY DRY
START TO THE DAY WITH PLENTY OF CLOUDS...THEN RAIN CHANCES ARRIVE
AGAIN MAINLY FOR THE AFTERNOON HOURS AS FRONT DRIFTS BACK
NORTHWARD AND CONTINUE OVERNIGHT. WENT WITH MIDDLE OF THE ROAD
POPS FOR NOW AS SOME MODEL UNCERTAINTY AS TO LOCATION AND TIMING
OF WAVE IS PRESENT.

LONG TERM /TUESDAY THROUGH SUNDAY/...
CHANCE FOR A SHOWER OR TSTORM CONTINUES INTO TUE AS FRONT ONCE
AGAIN STALLS AND TURNS BACK AROUND TO SLOWLY HEAD
SOUTHWARD...NUDGED BY BUILDING HIGH PRESSURE OVER THE GREAT LAKES.
DRY WEATHER WILL THEN BE THE RULE FROM WED THROUGH THE WEEKEND.

AVIATION...
UNFAVORABLE FLYING WEATHER TO SAY THE LEAST FOR THE NEXT 12 TO 18
HOURS. WIDESPREAD IFR CIGS AND MVFR VSBYS EXPECTED FROM LATE
AFTERNOON THROUGH EARLY EVENING AHEAD OF APPROACHING COLD FRONT.
NUMEROUS SHOWERS AND ISOLATED TSRA WILL GIVE WAY TO DEVELOPING FOG
AND WIDESPREAD LIFR CIGS OVERNIGHT ALONG WITH AREAS LIFR VSBYS
THROUGH EARLY MON MORNING. CONDS WILL SLOWLY IMPROVE AFT 13Z MON AS
RIDGING ALOFT CONTS TO BUILD OVER CENTRAL PA FROM THE OHIO VALLEY.
VRY LIGHT SFC PGRADS THROUGH THE PERIOD...AS FRONTAL BOUNDARY
MEANDERS NORTHWARD THIS EVENING FOR LIGHT SOUTHWEST WINDS...FOLLOWED
BY NORTHWEST WINDS BEHIND A WEAK SFC COLD FRONT THAT CROSSES RTES
FROM W TO E BETWEEN 06 AND 12 UTC.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Aug 27, 9:45 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 PM EDT SUN AUG 27 2006

PAZ049>053-057>059-066-290245-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-
LEBANON-LANCASTER-
1045 PM EDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TONIGHT

ADDITIONAL HEAVY RAIN OF 1 TO 2 INCHES WILL PRODUCE FLOODING OF
POOR DRAINAGE AREAS AND SOME STREAMS ACROSS THE REGION OVERNIGHT...
MAINLY FROM NEAR SELINSGROVE...SUNBURY AND LEWISBURG...SOUTHEAST
TO POTTSVILLE AND PINE GROVE.

24 HOURS RAINFALL TOTALS FROM EARLY SUNDAY TO EARLY MONDAY WILL
AVERAGE BETWEEN 3 AND 6 INCHES IN THIS AREA.

FLOOD WARNINGS HAVE BEEN ISSUED FOR STREAMS AND URBAN AREAS IN
THE COUNTIES CONTAINING THE TOWNS LISTED ABOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS LIKELY MONDAY NIGHT AND
TUESDAY AS A WAVE OF LOW PRESSURE MOVES EAST FROM THE OHIO VALLEY
ALONG THE NEARLY STATIONARY FRONTAL BOUNDARY ACROSS PENNSYLVANIA.

ANOTHER 1 TO 2 INCHES OF RAIN IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...AND LAW ENFORCEMENT AGENCIES...PLEASE REPORT EXCESSIVE
RAINFALL TOTALS AND FLOODING TO THE NATIONAL WEATHER SERVICE.

LAMBERT

In the hours before

Special weather statement, Aug 27, 6:06 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
706 PM EDT SUN AUG 27 2006

PAZ024-025-280030-
BLAIR-CAMBRIA-
706 PM EDT SUN AUG 27 2006

...A FEW STRONG THUNDERSTORMS WILL AFFECT BLAIR AND CAMBRIA COUNTIES
THROUGH 830 PM EDT...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH
OF PUNXSUTAWNEY TO 9 MILES NORTHWEST OF BLAIRSVILLE...MOVING
SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
HASTINGS...NORTHERN CAMBRIA AROUND 730 PM...PATTON...COLVER AROUND
745 PM...PRINCE GALLITZIN STATE PARK...VINTONDALE AROUND 800
PM...VINCO...LORETTO AROUND 815 PM...CASSANDRA AND PORTAGE AROUND
830 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 21 AND 41.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 220...ROUTE 422...STATE
ROAD 56.

A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL...PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

FORECASTER: LAMBERT
Special weather statement, Aug 27, 6:56 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
756 PM EDT SUN AUG 27 2006

PAZ018-019-280130-
NORTHERN CENTRE-SOUTHERN CENTRE-
756 PM EDT SUN AUG 27 2006

...STRONG THUNDERSTORMS WILL AFFECT CENTRE COUNTY THROUGH 930 PM EDT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF BELLEFONTE TO 14 MILES NORTHWEST OF STATE COLLEGE TO 12 MILES
NORTHWEST OF TYRONE...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL
BE NEAR UNIONVILLE...SANDY RIDGE AROUND 815 PM...MILESBURG AROUND 825
PM...PORT MATILDA...BELLEFONTE AROUND 835 PM...PLEASANT GAP AROUND
845 PM...ZION...PARK FOREST AROUND 850 PM...STATE COLLEGE AND CENTRE
HALL AROUND 900 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 152 AND 165.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...ALT
ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD 45.

A 15 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...WITH RAINFALL AMOUNTS AROUND ONE HALF OF AN INCH. THIS WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

BRIEF WIND GUSTS AROUND 30 MPH AND SMALL...PEA SIZE HAIL ARE
POSSIBLE WITH THESE STORMS.

FORECASTER: LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Snyder

When
August 27, 11:15 PM EST to August 28, 2:00 AM EST
Where
Snyder County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528028.